Nevada, 2009

High Wind in Nevada, November 28, 2009

November 28, 2009 · NWS VEF · 1 event in 1 county or zone

A strong low pressure system digging from the Pacific Northwest to southern California brought isolated heavy snow to the Sierra Nevada mountains, and isolated high winds to south central Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system digging from the Pacific Northwest to southern California brought isolated heavy snow to the Sierra Nevada mountains, and isolated high winds to south central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 28, 2:53 PM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 28, 2:53 PM PST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PST SAT NOV 28 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL CONTINUE TO IMPACT MUCH OF
THE FORECAST AREA THROUGH SUNDAY WITH PARTLY TO MOSTLY CLOUDY
SKIES...A CHANCE OF SHOWERS AND GUSTY WINDS. THE LOW IS FORECAST TO
MOVE WELL SOUTH OF THE AREA BY MONDAY...ENDING SHOWER CHANCES AND
DIMINISHING WINDS. TEMPERATURES FOR SUNDAY AND THE UPCOMING WEEK ARE
EXPECTED TO BE RIGHT AROUND NORMAL.
&&

.SHORT TERM...SATELLITE AND RADAR IMAGERY SHOWS OBVIOUS CYCLONIC
ROTATION OVER THE CWA WITH THE CENTER OF THE LOW OVER EASTERN SAN
BERNARDINO COUNTY. ENHANCED SHOWER ACTIVITY IS EVIDENT EAST OF THE
LOW CENTER OVER NORTHEASTERN SAN BERN...SOUTHERN CLARK AND WEST
CENTRAL MOHAVE COUNTIES. SO FAR PRECIPITATION AMOUNT WISE...DAGGETT
AP IS THE WINNER WITH .18 INCHES OF RAIN. AS OF THIS WRITING...NO
SIERRA SNOW TOTALS WERE AVAILABLE. A BAND OF SHOWERS STRETCHING FROM
KINGMAN TO BOULDER CITY IS THE FOCUS FOR POTENTIAL SHOWER ACTIVITY
IN THE LAS VEGAS VALLEY AND SNOWFALL IN THE SPRING MTNS AND SHEEP
RANGE FOR THE REST OF THE AFTERNOON INTO THE EVENING. THIS BAND IS
WRAPPING AROUND THE NORTHEAST QUADRANT OF THE LOW AND MOVING TOWARDS
THE VALLEY. SO FAR...NO LIGHTNING HAS BEEN ASSOCIATED WITH IT BUT
CAN NOT BE RULED OUT WITH THE BEST INSTABILITY UNDER THE COLD POOL
ALOFT JUST SOUTH OF THE VALLEY. IF RAIN DOES DEVELOP IN THE
VALLEY...THE BEST SHOT WILL BE FROM NOW UNTIL AROUND DAYBREAK SUNDAY.

SUNDAY SHOULD BE RELATIVELY DRY AREA WIDE BY THE AFTERNOON HOURS
WITH THE POSSIBLE EXCEPTION OF SOUTHERN MOHAVE COUNTY. GUSTY NORTH
TO NORTHEAST WILL MAKE SEASONAL TEMPERATURES FEEL COOLER OVER MUCH
OF THE AREA FOR AT LEAST PART OF THE DAY ON SUNDAY BUT CONDITIONS
ARE EXPECTED TO SLOWLY IMPROVE AS SUNDAY ROLLS INTO MONDAY. THE
SYSTEM IS FORECAST TO CONTINUE TO PULL AWAY FROM THE REGION MONDAY
AND CONDITIONS IMPROVE WITH LIGHTER WINDS...SEASONAL TEMPS AND
MOSTLY CLEAR SKIES.

.LONG TERM...OVERALL THE LONGER RANGE MODEL AGREEMENT REMAINED ON
THE POOR SIDE THIS AFTERNOON ESPECIALLY TOWARDS NEXT WEEKEND SO ONCE
AGAIN I MADE FEW CHANGES TO THE FORECAST. AN UPPER RIDGE CONTINUES
TO BE PROGGED OVER THE AREA FOR TUESDAY AFTERNOON WHICH SHOULD
SUPPORT DRY WEATHER. DUE TO INVERSIONS OVER THE VALLEYS AND WEAK
MIXING HIGH TEMPS WILL GENERALLY ONLY BE AROUND NORMAL WITH THE BEST
WARMING IN THE HIGHER ELEVATIONS ABOVE THE INVERSION HEIGHT. MODELS
CONTINUE TO DIVERGE WITH THERE IDEAS ON A SYSTEM PROGGED ON
WEDNESDAY. THE 12Z ECMWF DROVE AN UPPER LOW SOUTH ACROSS NEVADA
WHILE THE GEM AND GFS MODELS MOVED A WEAK RIPPLE SOUTHWARD ACROSS
CALIFORNIA. FOR NOW NONE OF THE SOLUTIONS WOULD BRING US ANY SHOWERS
BUT AN INCREASE IN HIGH CLOUDS AND ENHANCED NORTHERLY WINDS LOOK TO
BE THE MAIN IMPACT FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

BY THURSDAY TEMPS LOWER BACK TO AROUND NORMAL UNDER DRY NORTHWEST
FLOW. AFTER THAT...ALL BETS ARE OFF AS TO WHAT GOES ON NEXT WEEKEND
WITH THE 12Z GFS AND 00Z GEM MODELS DROPPING A LARGE CLOSED LOW
TOWARDS THE SOUTHWESTERN U.S. WHILE THE 12Z ECMWF KEEPS THE AREA IN
A DRY WEST TO NORTHWEST FLOW WITH ANY SORT OF SYSTEM HOLDING OFF
UNTIL NEXT MONDAY. FOR NOW...MAINTAINED A DRY FORECAST WITH TEMPS
RIGHT AROUND NORMAL.
&&

.AVIATION...FOR MCCARRAN...AN UPPER LOW HAS BROUGHT SCATTERED
SHOWERS TO THE MOJAVE DESERT THIS AFTERNOON AND WILL CONTINUE TO DO
SO IN SOUTHERN NEVADA THROUGH SUNDAY MORNING. THE MAIN ISSUE WILL
CENTER ON WHETHER ANY SHOWERS MOVE NEAR THE AIRPORT AS IF THEY DO
THEY WILL RAPIDLY LOWER CLOUDS AND/OR VSBY. FOR TONIGHT WILL GO WITH
A VCTY SHRA AND SCT-BKN CLOUDS AROUND 8K-12K FEET AS THE PREVAILING
CONDITIONS. HOWEVER BASED ON THE CURRENT RADAR WILL INCLUDE A TEMPO
GROUP IN CASE THE BAND OVER MOHAVE COUNTY HEADS TOWARDS THE VALLEY
AND THEN INCLUDE ANOTHER TEMPO BETWEEN 08Z AND 12Z FOR TONIGHT WHEN
MODELS SHOW THE BEST CHANCE FOR SHOWERS AND IN BOTH OF THESE CARRY
CLOUD LAYERS OF 4K-6K FEET. VSBY MAY BRIEFLY DROP BELOW 6 MILES IN
ANY HEAVIER SHOWERS. AFTER 14Z SUNDAY...MODELS RAPIDLY DRY OUT
THINGS AND FEW-SCT CLOUDS ONLY ARE EXPECTED WITH CLOUDS AROUND
8K-10K FEET. WINDS WILL BE ERRATIC AT TIMES THIS EVENING...BUT
BECOME NORTHERLY AROUND 08Z SUNDAY AT 6-12 KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN UPPER LOW WILL CONTINUE TO BRING SCATTERED SHOWERS
TO SOUTHERN NEVADA AND THE SAN BERNARDINO COUNTY DESERT THROUGH
SUNDAY MORNING. SHOWERS SHOULD END ACROSS INYO COUNTY TONIGHT. OVER
MOHAVE COUNTY EXPECT SHOWERS TO CONTINUE THROUGH SUNDAY AFTERNOON.
CLOUD LAYERS WILL GENERALLY BE 8K-12K FEET BUT FALL TO 5K-7K FEET IN
AND NEAR HEAVIER SHOWERS AND LOCALLY AS LOW AS 2K-4K FEET. IFR/LIFR
VSBY POSSIBLE BRIEFLY AS WELL IN HEAVIER SHOWERS. LOCAL MOUNTAIN
OBSCURATIONS ALSO POSSIBLE ESPECIALLY TONIGHT. DRIER AIR WILL WORK
IN BY TOMORROW AFTERNOON ACROSS SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA AND FEW-SCT CLOUDS AT 8K-10K FEET ARE EXPECTED AT BEST.
WINDS WILL BE ERRATIC NEAR SHOWERS TONIGHT OVER THE MOJAVE DESERT
THEN GO MORE NORTH TO NORTHWEST AT 6-12 KTS AS THE SYSTEM PULLS AWAY
ON SUNDAY. THE SOUTHERN GREAT BASIN...ESPECIALLY THE OWENS
VALLEY...WILL SEE GUSTY NORTH WINDS OF 25-35 KTS TONIGHT DECREASING
TO 15-25 KTS ON SUNDAY. GUSTS OVER 50 KTS POSSIBLE NEAR SIERRA
RIDGETOPS TONIGHT ESPECIALLY NORTH OF MOUNT WHITNEY.
&&

.CLIMATE...BELOW IS A LIST OF THE LAST TIME MEASURABLE PRECIPITATION
(AT LEAST 0.01 OF AN INCH) HAS FALLEN AT A FEW LOCATIONS AROUND THE
AREA PRIOR TO TODAY. ALL DATES ARE FOR THIS YEAR.

LAS VEGAS/MCCARRAN...AUGUST 22ND
BISHOP...............OCTOBER 14TH
BARSTOW-DAGGETT......JULY 19TH
NEEDLES..............AUGUST 23RD
DEATH VALLEY.........AUGUST 24TH
KINGMAN..............SEPTEMBER 18TH
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR NVZ018-019.
AZ...NONE.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CAZ519. WIND ADVISORY UNTIL NOON PST SUNDAY FOR CAZ520.
&&

SALMEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 28, 4:39 AM PST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 AM PST SAT NOV 28 2009

CAZ519-291000-
EASTERN SIERRA SLOPES-
439 AM PST SAT NOV 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON FOR THE EAST SLOPES OF THE SOUTHERN SIERRA.

NEW SNOW ACCUMULATIONS OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ018-019-291000-
SHEEP RANGE-SPRING MOUNTAINS-
439 AM PST SAT NOV 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 4 AM PST SUNDAY FOR THE SPRING MOUNTAINS AND SHEEP RANGE.

NEW SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ520>527-NVZ014>017-020>022-291000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
439 AM PST SAT NOV 28 2009 /539 AM MST SAT NOV 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT AN AREA OF LOW PRESSURE MOVE ACROSS SOUTHERN CALIFORNIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANY REMAINING SHOWERS WILL COME TO AN END SUNDAY AS THE LOW
CONTINUES SOUTH INTO MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 28, 5:08 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PST SAT NOV 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY SNOW       ASPENDELL               37.23N 118.58W
11/28/2009  M12.0 INCH       INYO               CA   TRAINED SPOTTER

            THE HEAVY SNOW BEGAN FALLING LATE FRIDAY EVENING AFTER 10
            PM AND TAPERED OFF TO LIGHT SNOW AT 1230 PM THIS
            AFTERNOON WHEN 12 INCHES WAS MEASURED. LIGHT SNOW WAS
            STILL FALLING AT 330 PM...BUT NO ADDITIONAL ACCUMULATION
            WAS NOTED.

&&

FUI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lincoln County Except the Sheep Range

When
November 28, 6:41 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 12 miles SW of Elgin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198195.